Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 111, NWS Pueblo, CO

August 13, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 2006, 2:59 PM MDT for Las Animas County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 2:59 PM MDT (20:59 UTC)
Expired
Aug 13, 2006, 3:45 PM MDT
In force
46 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 140 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 132059
SVRPUB
COC071-132145-
/O.NEW.KPUB.SV.W.0111.060813T2059Z-060813T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 345 PM MDT...

* AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES NORTHEAST OF TRINCHERA...OR 30 MILES
  NORTH OF DES MOINES...AND WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL
  LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3724 10405 3709 10396 3715 10363 3740 10377

$$
3 follow-up statements
000 
WWUS55 KPUB 132114
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT SUN AUG 13 2006

COC071-132145-
/O.CON.KPUB.SV.W.0111.000000T0000Z-060813T2145Z/
LAS ANIMAS CO-
314 PM MDT SUN AUG 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER CENTRAL LAS ANIMAS COUNTY...OR 28 MILES
NORTH OF DES MOINES...AND WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF CENTRAL LAS
ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3724 10405 3709 10396 3715 10363 3740 10377

$$
000 
WWUS55 KPUB 132128
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT SUN AUG 13 2006

COC071-132145-
/O.CON.KPUB.SV.W.0111.000000T0000Z-060813T2145Z/
LAS ANIMAS CO-
328 PM MDT SUN AUG 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES WEST OF TOBE...OR 32 MILES NORTH OF
DES MOINES...AND WAS MOVING TOWARD THE NORTHEAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOBE.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

FREQUENT OR CONTINUOUS LIGHTNING WILL ALSO OCCUR. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF
CAUGHT OUTDOORS...STAY AWAY FROM WATER...METAL OBJECTS...AND ISOLATED
TALL OBJECTS SUCH AS TREES. IF INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF
POSSIBLE...UNPLUG ANY UNNECESSARY APPLIANCES BEFORE THE THUNDERSTORM
HITS.

LAT...LON 3724 10399 3711 10393 3718 10354 3738 10365

$$
000 
WWUS55 KPUB 132141
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT SUN AUG 13 2006

COC071-132148-
/O.EXP.KPUB.SV.W.0111.000000T0000Z-060813T2145Z/
LAS ANIMAS CO-
338 PM MDT SUN AUG 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAS ANIMAS COUNTY
EXPIRES AT 345 PM MDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER 
SEVERE. HOWEVER...FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL...AND 
SMALL HAIL UP TO ONE HALF INCH DIAMETER ARE STILL POSSIBLE WITH THIS 
STORMS. AT 338 PM...THE STORM WAS LOCATED 2 MILES NORTH OF TOBE AND
WAS MOVING TO THE NORTHEAST AT 10 MPH.

LAT...LON 3724 10399 3711 10393 3718 10354 3738 10365

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:46 PM MDT, 13 minutes earlier.

Area forecast discussion, Aug 13, 2:46 PM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT SUN AUG 13 2006

.SHORT TERM...
(TONIGHT/MONDAY)

...AREAL COVERAGE OF RAINFALL/FLOODING POTENTIAL ARE GREATEST
CONCERNS THIS AFTERNOON...

SO FAR...PRECIPITATION HAS BEEN WIDESPREAD ACROSS THE SOUTHERN
SANGRE DE CRISTOS AND ADJACENT PLAINS...SCATTERED OVER THE REMAINING
MOUNTAIN AREAS INCLUDING THE RATON RIDGE...AND ISOLATED OR NIL
ELSEWHERE.  CURRENTLY...A FLOOD ADVISORY IS IN EFFECT FOR THE
SOUTHERN SANGRE DE CRISTOS AND ADJACENT AREAS THROUGH 5 PM. 1 TO 2
INCH RAINFALL TOTALS IN THESE AREAS WILL LIKELY CAUSE SOME SMALL
STREAM FLOODING AND ROAD EROSION.

GETTING MIXED SIGNALS FROM THE MODELS FOR TONIGHT/MONDAY
FORECAST...THE NAM12 INDICATING MUCH BROADER COVERAGE AND GREATER
RAINFALL AMOUNTS...THE GFS40 MUCH MORE CONSERVATIVE.  FEEL THAT BEST
FORECAST IS SOMEWHERE IN BETWEEN IN THIS CASE.  NAM12 SEEMS
OVERDONE...ESPECIALLY ON ITS QPF FORECAST ON THE PLAINS
TONIGHT/MONDAY.  HOWEVER...THE GFS40 LOOKS TOO RESTRICTIVE IN ITS
COVERAGE/QPF...BASED ON WHAT IS ALREADY BLOSSOMING THIS
AFTERNOON...AND WHAT APPEARS TO BE A DESCENT UPSLOPE SURGE SWEEPING
INTO EASTERN COLORADO FROM THE NORTHERN PLAINS THIS AFTERNOON.
SO...IN GENERAL...HAVE SPLIT THE DIFFERENCE ON THE POPS AND CUT BACK
THE NAM12 MEAN AREAL PRECIP FORECAST BY AT LEAST 2/3RDS.  THIS STILL
MEANS SCATTERED UP TO LIKELY POPS MOST AREAS TONIGHT AND AGAIN
MONDAY...WITH AREAS OF HEAVY RAIN/MINOR FLOODING CONTINUING.  THE
MONSOON REMAINS HEALTHY WITH PWS REMAINING HIGH.  FOR TONIGHT...HAVE
THE HIGHEST POPS ALONG THE SOUTHEAST MOUNTAINS...THE I-25
CORRIDOR...AND OVER THE EXTREME SOUTHEAST PLAINS.  THIS IS PRETTY
MUCH A WYSIWYG FORECAST.  FOR MONDAY...IM MORE THAN HALF WAY BUYING
INTO A DECENT COLD FRONT BACKING UP AGAINST THE MOUNTAINS...BEHIND A
MODEST SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS.  THE GFS40
DOESNT DEPICT THIS AS WELL...AND THEREFORE IS MUCH LESS AGGRESSIVE
ON THE PRECIP FOR TOMORROW.  BUT FROM CURRENT OBSERVATIONAL DATA
ACROSS THE CENTRAL/NORTHERN PLAINS...IT INDEED LOOKS LIKE A DECENT
FRONTAL SURGE IS HEADED OUR WAY.  WHILE I DONT THINK WELL SEE 35
KNOTS OF EASTERLY UPSLOPE WIND AS DEPICTED BY THE NAM12 AT TIMES IN
RECENT RUNS...WE COULD SEE 15 MAYBE 20 KNOTS OF EASTERLY UPSLOPE
BEHIND THE FRONT.  I WOULD THINK THIS ENOUGH FOR 50-60 PERCENT POPS
ACROSS MOST OF THE SOUTHEAST MOUNTAINS AND PLAINS FOR MONDAY...AND
THIS IS WHAT I HAVE DEPICTED IN THE GRIDS.  TEMPERATURES WILL LIKELY
BE WELL BELOW NORMAL MONDAY THANKS TO THE
UPSLOPE/CLOUDS/PRECIPITATION. /LW

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...WET PATTERN TO CONTINUE THROUGH NEXT WEEKEND...

CLASSIC MONSOON LOOKS TO CONTINUE THROUGH THE EXTENDED.
UPPER HIGH WILL REMAIN CENTERED OVER THE NRN GULF OF MX OR LOWER
MS VLLY. POPS WILL DEPEND ON TIMING AND STRENGTH OF SHORTWAVES
THAT WILL EJECT FROM A PERSISTENT WEST COAST TROUGH. ATTM...LOOKS
LIKE MAIN PERIODS TO FOCUS ON WILL BE MID-WEEK AND THEN NEXT WEEKEND.

HAVE TAPERED OFF POPS MON NIGHT AS ERLY WINDS DIE OFF AND HIGH SFC
PRESSURE SHIFTS EWD TO THE MS VLLY. NAM IS STILL DRAMATICALLY
DIFFERENT WITH EXPECTED QPF PATTERN...AS GFS REMAINS RELATIVELY
DRY OVER THE PLAINS WHILE NAM/WRF KEEPS LINGERING PRECIP OVER THE
RATON AND SE PLAINS. HAVE FAVORED A TONED-DOWN VERSION OF THE NAM
FOR THIS PERIOD. SHOULD SEE A BIT OF A BREAK TUE WITH ONLY ISOLD TO
SCT CONVECTION...PRIMARILY OVER THE MTNS.

COULD SEE A COUPLE STRONG STORMS WED AS UPSTREAM SHORTWAVE MOVES INTO
THE FOUR CORNERS REGION. SW WIND ALOFT WILL STRENGTHEN TO 30 KTS OR
SO BY WED AFTERNOON. LLVL FLOW LOOKS A BIT TO WESTERLY FOR EXTENSIVE
PRECIP OVR THE PLAINS...BUT SHOULD HAVE ENOUGH MOISTURE AND SHEAR
TO SEE AFEW STORMS MOVE OFF THE MTNS WED AFTERNOON AND EVE. HAVE
BOOSTED POPS A BIT THROUGH THU MORNING AS THE UPPER LOW MOVES
THROUGH SE CO.

LATEST GFS REALLY BOOSTS QPF FOR NEXT WEEKEND AS ANOTHER WAVE
DEEPENS OVER THE WEST COAST. TOO EARLY AND TOO MUCH SPAGHETTI TO
JUMP ON THIS...BUT HAVE INCREASED POPS A BIT FOR NEXT WEEKEND...WHILE
MAINTAINING HIGHEST POPS DURING THE LATE AFTERNOON AND EVE HOURS.
TEMPS SHOULD HOLD NEAR SEASONAL NORMS THROUGH NEXT WEEKEND. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/44
Hazardous weather outlook, Aug 13, 7:06 AM MDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
706 AM MDT SUN AUG 13 2006

COZ058>089-093>099-141315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
706 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH ACROSS THE AREA TODAY...ENDING UP NEAR
THE NEW MEXICO BORDER THIS EVENING. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND THE FRONT...WITH
RAINFALL LASTING PAST MIDNIGHT OVER THE EASTERN MOUNTAINS AND
PLAINS. THE MAIN TREATS FROM STORMS TODAY AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES IN LESS THAN AN
HOUR...HAZARDOUS CLOUD TO GROUND LIGHTNING...WIND GUSTS AROUND 45
MPH AND HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY...ESPECIALLY FROM MONDAY MORNING INTO EARLY MONDAY
AFTERNOON. SOUTHERN SECTIONS ARE EXPECTED TO SEE THE MOST
ACTIVITY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MONDAY. OTHER
THREATS ON MONDAY WILL BE HAZARDOUS CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO AROUND 40 MPH WITH THE MORE INTENSE CELLS.

FROM TUESDAY INTO NEXT SATURDAY ISOLATED TO SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. THE PRIMARY THREATS FROM THE THUNDERSTORMS WILL BE
HAZARDOUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO AROUND 40
MPH AT TIMES. SOME STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE...MAINLY DUE TO THE THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.